The People's Pharmacy

Joe Graedon, M.S.,and Teresa Graedon, Ph.D.

Q. Not long ago, you wrote about toenails that were too thick to clip. I’ve had this problem and use a wide-jaw toenail clipper by Mehaz. It does the trick.

Not all hard, thick toenails are caused by fungal infections. I’ve been dealing with this for seven years on both my big and little toes.

My primary physician wasn’t concerned, saying it’s just cosmetic. Nonetheless, I tried lots of prescription and nonprescription medications, to no avail.

Recently, I saw a podiatrist who took specimens of the nails for analysis. The problem wasn’t fungal, but rather bacterial. He recommended an inexpensive antibacterial ointment such as Neosporin. It’s working wonders. Three of the nails are clear, and the fourth, the worst, has but a speck remaining.

A. The medical term for thickened nails is a tongue twister: onychauxis. Although thick, discolored nails are often caused by fungal infections, other conditions, such as psoriasis, can also create this problem.

One study found that 32% of patients with nail disorders did not have detectable fungi (Journal of Cosmetic Dermatology, July 2021). In a different study, researchers used DNA sequencing and found that half of the toenail infections were bacterial (Journal of the American Podiatric Medical Association, March 1, 2021).

A diagnostic workup makes sense, especially if the nail problem has not responded to standard treatments. Toenails grow slowly, so it can take months for them to grow out healthy. You can learn more about various remedies for nail fungus in our free eGuide to Hair and Nail Care. This downloadable PDF can be found in the Health eGuides section of www.PeoplesPharmacy.com.

Q. I’m wondering if you have seen any evidence of a correlation between statins and pleural effusions. I have been taking rosuvastatin for a year. In March I developed a pleural effusion and have had recurring breathing problems since then. Multiple tests have not detected a cause.

I stopped taking statins two weeks ago after reading there might be a connection.

A. You took us by surprise with this question. After 30 years of studying statins, we thought we knew every possible side effect associated with these cholesterol-lowering drugs. We were wrong.

The lungs are covered by a thin layer of tissue (pleura). The chest wall is also covered by pleura. The Mayo Clinic describes the process this way: “Normally, these layers act like two pieces of smooth satin gliding past each other, allowing your lungs to expand and contract when you breathe.” When patients develop pleurisy and pleural effusions, there is a buildup of fluid between these layers of tissues. Symptoms may include shortness of breath, cough or chest pain.

There is nothing in the official prescribing information about this. A search of the medical literature, however, turned up cases of pleural effusions linked to drugs such as atorvastatin, pravastatin, rosuvastatin and simvastatin (European Respiratory Journal, November 2007).

We also discovered this: “Statin-induced lung injury (SILI) is an uncommon but serious complication of statins” (Postgraduate Medical Journal, January 2013). Scarring of the lungs, while rare, is a serious complication of statins. Thank you for alerting us to this problem. Linking pleural effusions or interstitial lung disease with a statin may not be obvious to many doctors.

(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla., 32803, or email them via their website: www.PeoplesPharmacy.com.)

Trending Recipe Videos


Recommended for you

Load comments